Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 2, NWS Boise, ID

January 15, 2020Ada County, Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this wind advisory at Jan 15, 2020, 2:20 PM MST for Ada County, Elmore County, Owyhee County, Idaho. It took effect at Jan 15, 2020, 11:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 2:20 PM MST (21:20 UTC)
In effect from
Jan 15, 2020, 11:00 PM MST
Expired
Jan 16, 2020, 11:00 AM MST
In force
12 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 46 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS75 KBOI 152120
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
220 PM MST Wed Jan 15 2020

IDZ014-160600-
/O.NEW.KBOI.WI.Y.0002.200116T0600Z-200116T1800Z/
Upper Treasure Valley-
220 PM MST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST
THURSDAY...

* WHAT...Sustained southeast winds will increase to 30 mph with
  gusts up to 45 mph.

* WHERE...Upper Treasure Valley southeast of Boise, including
  Mountain Home and Glenns Ferry.

* WHEN...From 11 PM this evening to 11 AM MST Thursday.

* IMPACTS...Gusty winds will cause areas of blowing snow and
  reduced visibility. Winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
174 
WWUS75 KBOI 160322
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
822 PM MST Wed Jan 15 2020

IDZ014-161430-
/O.CON.KBOI.WI.Y.0002.200116T0600Z-200116T1800Z/
Upper Treasure Valley-
822 PM MST Wed Jan 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...Sustained southeast winds will increase to 30 mph with 
  gusts up to 45 mph.

* WHERE...Upper Treasure Valley south of Boise, including 
  Mountain Home and Glenns Ferry.

* WHEN...From 11 PM this evening to 11 AM MST Thursday.

* IMPACTS...Gusty winds will cause areas of blowing snow and 
  reduced visibility. Winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
457 
WWUS75 KBOI 161021
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
321 AM MST Thu Jan 16 2020

IDZ014-161800-
/O.CON.KBOI.WI.Y.0002.000000T0000Z-200116T1800Z/
Upper Treasure Valley-
321 AM MST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Sustained southeast winds will increase to 30 mph with 
  gusts up to 45 mph.

* WHERE...Upper Treasure Valley south of Boise, including 
  Mountain Home and Glenns Ferry.

* WHEN...Through 11 AM MST today.

* IMPACTS...Gusty winds will cause areas of blowing snow and 
  reduced visibility. Winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
290 
WWUS75 KBOI 161813
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
1113 AM MST Thu Jan 16 2020

IDZ014-162100-
/O.EXP.KBOI.WI.Y.0002.000000T0000Z-200116T1800Z/
/O.NEW.KBOI.WI.Y.0003.200116T1813Z-200116T2100Z/
Upper Treasure Valley-
1113 AM MST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...Sustained southeast winds near 30 mph with gusts to 
  40 mph.

* WHERE...Upper Treasure Valley southeast of Boise.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Gusty winds will cause areas of blowing snow and 
  reduced visibility. Winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Jan 15, 9:31 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Jan 15, 9:31 AM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Boise ID
931 AM MST Wed Jan 15 2020

.DISCUSSION...Cold this morning under partly cloudy skies.
Fairfield has dropped to -14F.  Other mountain sites were
generally -5F to +10F at sunrise, with valleys 10F to 20F.
Highs today will be close to normal in all areas.  Major
storm off the NW coast will send a warm front northeastward
through our CWA tonight with light snow in Oregon and
north of the Snake Basin in Idaho.  Latest model PoPs keep
southern areas dry, except GFS which has light pcpn as far
south as the Treasure Valley.  GFS is an outlier and it
will probable not get that far south, although flurries
are possible.  Better chance of pcpn in southern areas
Thursday night when the storm's cold front comes in.
Current PoPs will be increased in southern areas in the
afternoon package.  Significant snow is indicated for the
Boise Mountains and west-central Idaho Mountains tonight
and again Thursday night with 4-8 inches both nights. Gusty
southeast winds in the Snake Basin this afternoon and again
Thursday, already in our forecast.  Winds will be strongest
near Mountain Home, 25-30 mph with gusts to 40 mph.

&&

.AVIATION...Generally VFR. Increasing clouds. Snow showers
developing over the mountains after 00z/Thu with mountain
obscuration. Surface winds: S to SE 5-15 kt. Winds aloft near
10kft MSL: W-SW 20-30 kt increasing to SW 40-55 kt by 00z/Thu.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Friday...A dry start to the forecast
period expected with a near zonal flow across the area. An
approaching area of low pressure will send moisture over the
area this afternoon, bringing a return of snowfall across the
higher terrain of Baker County/OR and across the Boise and West
Central Idaho Mountains. Snowfall associated with this initial
moisture push anticipated through Thursday morning. Additionally,
a tightened pressure gradient tonight will lead to the development
of gusty to breezy wind across the Treasure Valley which looks to
continue into Thursday morning. The strongest wind looks to be
southeast of Boise. The cold front associated with the previously
mentioned low pressure system will move into the area Thursday,
bringing snowfall with it. This activity will spread to include
much of the forecast area Friday morning. Numerical guidance
indicates the cold front and its snowfall moving farther east
on Friday morning, reaching mostly outside the forecast area by
the afternoon.
LONG TERM...Friday night through Wednesday...A building high
pressure ridge over the Intermountain Region will deflect the
next Pacific weather system north as it approaches the coast
Friday night. Some of the moisture associated with this system
will drift inland, bringing scattered snow showers Saturday and
Saturday night. On Sunday the amplifying ridge will end the
precipitation, except for lingering snow showers over the central
Idaho mountains. As the ridge moves east of our area on Monday,
precipitation chances will increase in advance of the next weather
system. As it moves inland Tuesday and Wednesday, it will bring
more snow to the mountains, with a mix of rain and snow in the
valleys below 4000 feet. Temperatures will warm from near normal
on Saturday to 5-10 degrees above normal on Wednesday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...LC
AVIATION.....KA
PREV SHORT TERM...KB
PREV LONG TERM....JT

In the hours before

Local storm report, Jan 15, 1:02 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
102 PM MST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST 13 S BURNS JUNCTION     42.58N 117.87W
01/14/2020  M63 MPH          MALHEUR            OR   ASOS

            ASOS STATION KREO ROME.

0621 PM     NON-TSTM WND GST 6 S TWIN FALLS          42.48N 114.48W
01/14/2020  M58 MPH          TWIN FALLS         ID   ASOS

            ASOS STATION KTWF TWIN FALLS.

&&

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 5:17 PM MSTSpecial Weather StatementBOIJerome, Twin Falls58 min
Jan 14, 6:19 PM MSTSpecial Weather StatementBOIJerome26 min

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.